Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 146, NWS Wichita, KS

June 15, 2017Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2017, 8:33 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2017, 8:33 PM CDT (01:33 UTC)
Expired
Jun 15, 2017, 8:44 PM CDT
In force
11 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 26 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3078 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS53 KICT 160133
SVRICT
KSC173-191-160215-
/O.NEW.KICT.SV.W.0146.170616T0133Z-170616T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
833 PM CDT THU JUN 15 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  South central Sedgwick County in south central Kansas...
  Northwestern Sumner County in south central Kansas...

* Until 915 PM CDT

* At 832 PM CDT, a severe thunderstorm was located near Clearwater,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clearwater.

This includes Interstate 35 between Mile Markers 29 and 37.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3740 9779 3748 9763 3754 9732 3741 9730
TIME...MOT...LOC 0132Z 263DEG 11KT 3744 9755 

HAIL...1.25IN
WIND...60MPH
 
$$

JAKUB
1 follow-up statement
700 
WWUS53 KICT 160144
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
844 PM CDT THU JUN 15 2017

KSC173-191-160154-
/O.CAN.KICT.SV.W.0146.000000T0000Z-170616T0215Z/
Sedgwick KS-Sumner KS-
844 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SEDGWICK AND
NORTHWESTERN SUMNER COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3740 9779 3748 9763 3754 9732 3741 9730
TIME...MOT...LOC 0141Z 263DEG 11KT 3745 9750 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:14 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 15, 7:14 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
714 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 111 PM CDT Thu Jun 15 2017

There is a high likelyhood of severe weather this afternoon and
evening over much of the CWA. Strong moisture transport, high CAPE
(4500+) and strong shear (35 to 45kts bulk shear) will provide a
nearly ideal set up for severe weather this afternoon and into the
early evening. Very large hail and high winds (70-80mph) will be
likely with the strongest storms. This activity is expected wane
after sunset. Conditions will still be favorable for some
scattered showers and thunderstorms but most of the activity is
expected to end by morning. The main threat during the late
evening and overnight hours will be high winds.  Friday will be
mostly sunny and conditions will not be as conducive to
thunderstorm activity. This will make mid to upper 90s easy for
afternoon highs.

Saturday there will be a strong cap in place which will prevent
any thunderstorm activity from starting during the afternoon. Full
sun, light winds and high 850mb temperatures will make for a hot
day as many areas are likely to reach the century mark. Moisture
transport from the south will still be rather good making for a
humid day as well. This will drive heat indices into the 104 to
107 range for some areas of Southeast Kansas. While there is
plenty of moisture and shear available for thunderstorm activity
Saturday, there will be strong cap in place that will need some
significant forcing to start off thunderstorm activity despite
high CAPE and DCAPE in the region. the needed forcing will be
provided by an approaching frontal system. This front will be
coming through the CWA during the evening and overnight hours
Saturday. Showers and thunderstorms, some of which are likely to
be severe, with the main threats being high winds and very heavy
rain. Sunday the flow will switch to the northwest and
temperatures will come back down to normal.

.LONG TERM...(Monday through Thursday)
Issued at 111 PM CDT Thu Jun 15 2017

The extended range will be characterized by temperatures warming
back up to well above normal levels. However, it does appear the
next week will be rather active. Once the general flow shifts back
around to the south, moisture transport will return to the
region. Shear levels will increase and will provide a good
environment for more shower and thunderstorm activity Tuesday
night and Thursday as well. Current setup indicates there is some
severe storm potential with activity.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 636 PM CDT Thu Jun 15 2017

Ongoing thunderstorms are producing strong wind gusts. Wind gusts
near the 50kts threshold were reported as the storms went through
KGBD. This led to the challenge in the first part of the forecast
with the approximate timing of these gusts and storms for KICT
and KCNU. The previous forecast issuance has been pretty much on
target for the near term with the storms taking a southeast track.
Activity should be out of the area by 6z. Afterwards there will
be slight changes in the wind speed and direction as well as
diminishing VFR cloud cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  95  74  99 /  60  10  20   0
Hutchinson      68  95  72  99 /  70  10  10  10
Newton          69  94  73  97 /  70  10  20  10
ElDorado        69  92  73  96 /  70  10  20  10
Winfield-KWLD   70  94  74  98 /  60  10  20   0
Russell         67  97  69  99 /  40  20  10  10
Great Bend      67  97  70  99 /  40  10  10  10
Salina          69  97  73 100 /  80  20  20  10
McPherson       68  96  72 100 /  80  10  20  10
Coffeyville     71  92  74  95 /  60  10  20   0
Chanute         70  91  73  95 /  70  10  30   0
Iola            69  91  73  95 /  60  10  30  10
Parsons-KPPF    71  91  74  95 /  70  10  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...VJP
Hazardous weather outlook, Jun 15, 7:38 PM CDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
738 PM CDT Thu Jun 15 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
738 PM CDT Thu Jun 15 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered severe thunderstorms will continue this evening and
tonight across south central into southeast Kansas with hail as
large as golf ball size, destructive winds to 70 mph or greater and
torrential rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storms will be possible Friday night and early Saturday morning
most areas of the region. Severe weather is also likely for
locations generally along and east of I-135. High winds and very
heavy rain being the primary threat. Severe hail (1") can't be
ruled
out but it is expected to be a lower threat. These storms will
arrive as a cold front comes through the region in the late
afternoon and into the overnight hours.

Heat index values are expected to be in the 100 to 105 degree range
for both Friday and Saturday area wide. Be sure to drink plenty of
water and wear light clothing if outdoor activity is necessary.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will likely be needed across south-central and
southeast Kansas through this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 15, 8:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
816 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     HARPER                  37.29N 98.03W
06/15/2017                   HARPER             KS   BROADCAST MEDIA

            6 TO 8 INCH TREE LIMBS DOWN.

&&

BDK
Local storm report, Jun 15, 8:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     3 SE WINFIELD           37.24N 96.93W
06/15/2017  E54.00 MPH       COWLEY             KS   EMERGENCY MNGR

&&

BDK
Local storm report, Jun 15, 8:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     COLWICH                 37.78N 97.54W
06/15/2017                   SEDGWICK           KS   FIRE DEPT/RESCUE

            12 INCH DIAMETER TREE DOWN, ALSO NUMEROUS SMALL TO LARGE
            TREES DOWN. DELAYED REPORT.

&&

BDK
Local storm report, Jun 15, 8:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     DERBY                   37.55N 97.26W
06/15/2017  E65.00 MPH       SEDGWICK           KS   PUBLIC

            55 TO 65 MPH. VIA SOCIAL MEDIA. DELAYED REPORT.

&&

BDK
Local storm report, Jun 15, 8:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     5 W WELLINGTON          37.27N 97.49W
06/15/2017  E80.00 MPH       SUMNER             KS   BROADCAST MEDIA

            75 TO 80 MPH.

&&

BDK
Local storm report, Jun 15, 8:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     HALSTEAD                38.00N 97.51W
06/15/2017                   HARVEY             KS   EMERGENCY MNGR

            14 TO 16 INCH TREE BROKEN OFF. DELAYED REPORT.

0711 PM     TSTM WND DMG     BENTLEY                 37.89N 97.52W
06/15/2017                   SEDGWICK           KS   FIRE DEPT/RESCUE

            PRELIM DAMAGE ASSESSMENT. 3-5 INCH TREE LIMBS DOWN. ONE
            RESIDENCE HAD POWER LINE PULLED FROM THE HOUSE. DELAYED
            REPORT.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WarningICTHarper, Kingman68 min
Jun 15, 7:14 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood, Sedgwick, Sumner76 min
Jun 15, 7:53 PM CDTSevere Thunderstorm WarningICTButler, Kingman, Reno, Sedgwick, Sumner52 min
Jun 15, 8:03 PM CDTSevere Thunderstorm WarningICTCowley, Harper, Sumner72 min
Jun 15, 8:46 PM CDTSpecial Weather StatementICTChautauqua, Montgomery59 min
Jun 15, 8:59 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Labette, Montgomery45 min
Jun 15, 9:14 PM CDTSpecial Weather StatementICTCowley, Sumner31 min
Jun 15, 9:26 PM CDTSpecial Weather StatementICTLabette34 min
Jun 15, 10:45 PM CDTSpecial Weather StatementICTReno45 min
Jun 16, 3:29 PM CDTHeat AdvisoryICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 15 more27 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.